Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 225, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2003, 6:22 PM EDT for Halifax County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 6:22 PM EDT (22:22 UTC)
- Expired
- Aug 5, 2003, 6:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
206
WUUS51 KRNK 052222
SVRRNK
VAC083-052245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 645 PM EDT.
* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF INGRAM...MOVING SOUTHEAST
AT 20 MPH.
* SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE
INGRAM...
NATHALIE...
HALIFAX...
SOUTH BOSTON...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL AND WINDS UP TO 70 MILES AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3655 7923 3704 7910 3699 7876 3678 7867
3664 7857 3654 7873
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 2:50 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT TUE AUG 5 2003 SEVERE THUNDERSTORM WATCH 840 REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR NCC033-157-169-171-193-197-VAC009-011-019-023-029-031-035-037-063 -067 -083-089-141-143-161-163- SHORT TERM...THE COMBINATION OF THE UPPER TROF...THE EXIT REGION OF UL JET STREAK...MODERATE INSTABILITY...COLD AIR ALOFT (5H TEMPS OF M11) RESULTING IN SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON. IN GENERAL RAISED POPS TONIGHT. ADDED THE MENTION OF LARGE HAIL AND DAMAGING WINDS TO WATCH AREA. FOR WED...ELECTED TO LOWER POPS...DROPPED POP TO SLT CHC IN SE WEST VIRGINIA. ADJUSTED MAX TEMPS ON THURSDAY ESPECIALLY EAST OF THE MOUNTAINS. TRIMMED POPS ON FRIDAY FOR SOUTHEAST WEST VIRGINIA. FOR THE EXTENDED PERIODS...TROF WILL REMAIN OVER THE EAST. STRENGTH AND PLACEMENT/MOVEMENT OF SEVERAL SURFACE WAVES ALONG THE STATIONARY FRONT ARE HANDLED DIFFERENTLY DEPENDING ON MODEL CHOICE. DECIDED TO LEAN GRIDS TOWARDS THE 06Z GFS SOLUTION WITH A DEEPER TROF COMPARED TO ECMWF/CANADIAN/UKMET SOLUTIONS. ADDED ADDITIONAL CLOUD COVER FOR WED NIGHT IN THE WEST. RAISED LOW TEMPS UP A FEW DEGREES ON WED NIGHT/THU AM. ELECTED TO INCREASE CLOUD COVER ALSO ON FRIDAY NIGHT IN THE EAST. FOR TUESDAY...MOVED THE BOUNDARY FURTHER TO THE EAST AND DRY OUT THE NORTHWEST PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM. FCSTID = 7 ROA 64 85 64 84 / 50 30 30 30 LYH 63 84 63 83 / 50 30 30 30 DAN 66 86 67 86 / 50 30 30 40 BLF 60 77 59 78 / 30 20 20 30 LWB 57 77 58 77 / 30 20 20 30 BCB 61 80 61 80 / 40 30 30 30 TNB 60 81 60 81 / 40 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 5, 6:32 AM EDT, 11 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS LARGE HAIL...BUT ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Local storm report, Aug 5, 1:13 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM 5 N ROANOKE VA F1 TORNADO
08/05/03 ROANOKE A BRIEF TORNADO DEVELOPED
AROUND 105 AM ABOUT 5 MILES
NORTH OF ROANOKE. THE
TORNADO WAS ON THE GROUND
FOR APPROXIMATELY 1/2 MILE
AND WAS BETWEEN 15 AND 35
YARDS WIDE. THE TORNADO
ROLLED A VEHICLE 50 TO 75
FEET, BLEW IN PLATE GLASS
WINDOWS AND GLASS DOORS,
AND LIFTED A GOOD PORTION
OF THE ROOF OFF A BUSINESS,
AND RIPPED SHINGLES OFF A
FEW HOMES. INFORMATION
PROVIDED BY ROANOKE COUNTY
EMERGENCY MANAGER.
EMLAWLocal storm report, Aug 5, 2:45 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM CATAWBA VA 1.00 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER.Local storm report, Aug 5, 4:04 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM ROANOKE VA 1.00 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER ON
PETERS CREEK RD NEAR
AIRPORT.
0347 PM 1E VINTON VA 0.75 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER.
0350 PM ROANOKE VA 0.75 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER NEAR
AIRPORT.Local storm report, Aug 5, 4:52 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM KING NC 0.88 IN HAIL
08/05/03 STOKES
0437 PM KING NC 0.88 IN HAIL
08/05/03 STOKES
0440 PM KING NC 1.75 IN HAIL
08/05/03 STOKES
0445 PM KING NC 1.25 IN HAIL
08/05/03 STOKESLocal storm report, Aug 5, 4:57 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM FERRUM VA 0.88 IN HAIL
08/05/03 FRANKLIN FERRUM POST OFFICE.Local storm report, Aug 5, 5:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM MONETA VA WIND DAMAGE
08/05/03 BEDFORD 2 INCH OR LARGER LIMBS
OFF TREES.PUBLIC REPORT.
0250 PM RADFORD VA 0.88 IN HAIL
08/05/03 RADFORD REPORTED BY SPOTTER.
0305 PM SHAWSVILLE VA 0.88 IN HAIL
08/05/03 MONTGOMERY PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:05 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Aug 4, 10:21 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| Aug 4, 11:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Aug 5, 12:06 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 39 min |
| Aug 5, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| Aug 5, 1:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 59 min |
| Aug 5, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, City of Radford | 57 min |
| Aug 5, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 56 min |
| Aug 5, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 36 min |
| Aug 5, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 57 min |
| Aug 5, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 24 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 5, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 66 min |
| Aug 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 62 min |
| Aug 5, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.